Minnesota, 2017

Hail in Minnesota, April 9, 2017

April 9, 2017 · NWS ARX · 22 events in 6 counties and zones

Thunderstorms developed along a cold front across portions of southeast Minnesota during the evening of April 9th. These storms were a little unique as they produced large hail with very little rain or gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed along a cold front across portions of southeast Minnesota during the evening of April 9th. These storms were a little unique as they produced large hail with very little rain or gusty winds. The storms dropped the hail from Austin (Mower County) northeast to Hammond and Plainview (Wabasha County). The largest hail reported was egg sized in Dodge Center (Dodge County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 9, 5:17 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Apr 9, 5:17 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
617 PM CDT Sun Apr 9 2017

.UPDATE...This Evening
Issued at 608 PM CDT Sun Apr 9 2017

Thunderstorms have now pushed into northern Wisconsin and are
producing hail, up to around quarter size, over Price County, and
potentially larger has reflectivity continues to increase on radar.

We will see a break in the action locally until late this evening,
most likley closer to 9 PM when scattered thunderstorms are
expected to develop along the cold front and shortwave working in
from the west. A few of these storms may produce large hail and
gusty winds. Overall, the severe thunderstorm threat appears to be
diminishing. Latest mesoscale models runs are starting to back
off on the area coverage of storms later this evening into the
overnight especially the HRRR. The latest SPC Mesoanalysis
indicates 1500 to 2000 J/kg MUCAPE across much of the area. A
strong CAP remains in place so not anticipating any surface based
storms. So, the main threat from any storms, if they develop later
this evening, would be large hail.

&&

.SHORT TERM...(This evening through Monday)
Issued at 206 PM CDT Sun Apr 9 2017

All eyes on thunderstorm chances and severe potential late this
afternoon/evening and into the early overnight hours. 18Z water
vapor loop shows a potent low spinning across the northern Rockies
with its attendant surface low centered near Omaha. A warm front
extends northeastward across northwest IA, southeast MN, and into
north-central WI. Surface low is forecast to lift northeastward
along this boundary, nearing the MN/WI border in the vicinity of
Wabasha by 06-09Z tonight. 0-3 km MUCAPE soars to between 1500 and
25000 J/kg late this afternoon and evening south of the warm
front. 0-3 km bulk shear is also quite strong, ranging from 40 to
50 kts with area soundings showing strong turning in the lowest
couple kilometers late this afternoon. That said, there is a
strong elevated warm layer from 2-3 km, essentially capping the
atmosphere with CIN values well in excess of 100 J/kg for most of
the forecast area. Deep layer lift is also lacking with the best
500-300 hPa potential vorticity advection delayed until later this
evening.

If cap can break early so that boundary layer rich instability/shear
is available for storm development, will need to watch for supercell
development near and north of the warm front this afternoon and
early evening. Based on latest convection allowing models (CAMs),
this outcome is looking less likely as HRRR/RAP now show some more
generic thunderstorms developing this afternoon mainly north of I-
94, but quickly lifting activity north of forecast area by 23-00Z.
More likely scenario is for a convective complex to develop
somewhere across southwest/south-central MN late this afternoon
and early evening in the less capped environment north of the warm
front and then race northeastward coincident with strong short-
wave/upper level forcing moving through the region. CAMs bring
this complex into the forecast area between 01-07Z mainly along
and north of I- 90. By this time, hodographs straighten out,
suggesting more of a linear storm mode with the primary threats
being large hail and damaging wind. Convective development/severe
potential farther south in the vicinity of the cold front less
certain given lingering capping issues. Most if not all convection
should move east of the forecast area by 09Z tonight.

For Monday, scattered rain showers are possible mainly north of I-90
in the deformation axis on the backside of the departing surface
low. Skies will be cloudy with winds shifting to the northwest,
gusting at times to 25 mph. Temperatures will be cooler with a large
gradient across the forecast area. Highs will range from the upper
40s across the northwest to the lower 60s across the southeast.

.LONG TERM...(Monday night through Sunday)
Issued at 206 PM CDT Sun Apr 9 2017

If any lingering showers can hold together into Monday night,
there could be a brief period of a wintry mix across the northwest
half of the forecast area due to a loss of ice aloft and cooling
surface temperatures to near freezing. Confidence of occurrence
is low.

Tuesday will see decreasing cloud cover through the day as high
pressure builds across the region. Cooler temperatures will continue
with highs mainly in the lower 50s. Most of Wednesday also looking
dry, but clouds will increase again ahead of the next short-wave
Wednesday night. Temperatures will warm back into the upper 50s to
lower 60s.

Good model agreement of a shortwave and associated rain showers
sliding through the area Wednesday evening into Thursday morning.
The 09.12Z GFS and 09.12Z ECMWF then keep Thursday dry, before
diverging with their solutions on Friday. While both models bring
a cold front and rain through the area on Saturday, the ECMWF
brings a shortwave through the area ahead of the front, meaning
the rain would begin Friday evening. The GFS keeps this feature
well south of the area. The cold front and rain then shift out of
the area by late Saturday night/early Sunday morning, dropping
high temperatures from the 60s on previous days, to near to
slightly below normal values in the 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 617 PM CDT Sun Apr 9 2017

Plan on conditions lowering to MVFR tonight in stratus and perhaps
a few thunderstorms. KRST looks to have the best chance of seeing
at thunderstorm or two later this evening so have included VCTS in
the TAF starting at 04Z through 06Z. Confidence was too low to
include a thunderstorms mention at KLSE but will have to watch
trends closely this evening. Plan on MVFR stratus persisting at
the TAF site through much of the day Monday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

UPDATE...Wetenkamp
SHORT TERM...Rogers
LONG TERM...Rogers/CA
AVIATION.....RRS
Hazardous weather outlook, Apr 9, 1:40 PM CST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
240 PM CDT Sun Apr 9 2017

IAZ011-030-WIZ043-044-053>055-061-101945-
Allamakee-Clayton-Juneau-Adams-Vernon-Crawford-Richland-Grant-
240 PM CDT Sun Apr 9 2017

This Hazardous Weather Outlook is for portions of northeast
Iowa...central Wisconsin and southwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms may develop this evening and tonight. While
the overall severe threat is low, a few storms may produce hail
and gusty wind.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032>034-
101945-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-Taylor-Clark-Buffalo-Trempealeau-Jackson-
240 PM CDT Sun Apr 9 2017

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
north central Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will continue this afternoon mainly north
of Interstate 94 and then become more widespread later this
evening and overnight. Some storms may become severe with large
hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ010-029-MNZ096-WIZ041-042-101945-
Winneshiek-Fayette-Houston-La Crosse-Monroe-
240 PM CDT Sun Apr 9 2017

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms are possible this evening and tonight. Some
of these storms could become severe with a risk for large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for a few hours this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rogers

In the hours before

Special weather statement, Apr 9, 1:43 PM CST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service La Crosse WI
243 PM CDT Sun Apr 9 2017

WIZ017-029-092100-
Taylor-Clark-
Including the cities of Medford and Neillsville
243 PM CDT Sun Apr 9 2017

...Thunderstorms Spreading Northeast Across the Area...

at 240 pm area radars showed an area of showers and thunderstorms
spreading northeast across parts of west-central into north-
central Wisconsin. The storms were moving northeast at 40 mph and
were mainly north of highway 29.

The stronger of the storms could produce hail up to 1/2 inch
diameter as they quickly move by, along a few lightning strikes
and some gusty winds. Move indoors to a place of safety if one of
these storms approaches your location.

RRS
Local storm report, Apr 9, 2:32 PM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
332 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             3 NNW LUBLIN            45.12N 90.75W
04/09/2017  U0.50 INCH       TAYLOR             WI   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED HAIL SIZE OF PEA TO
            LESS THAN A DIME FOUR MILES NORTH OF LUBLIN.

&&
Special weather statement, Apr 9, 2:36 PM CST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service La Crosse WI
336 PM CDT Sun Apr 9 2017

WIZ017-092230-
Taylor-
Including the city of Medford
336 PM CDT Sun Apr 9 2017

...Thunderstorms Spreading Northeast Across the Area...

At 330 pm, radars showed an area of showers and thunderstorms
spreading northeast across parts of west-central into north-
central Wisconsin. The storms were north of Highway 29 and
moving northeast at 40 mph.

The strongest storms could produce nickel size hail. Lightning
and some gusty winds are also possible. Move indoors to a place
of safety if one of these storms approaches your location.

Rogers
Special weather statement, Apr 9, 3:22 PM CST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service La Crosse WI
422 PM CDT Sun Apr 9 2017

WIZ017-092230-
Taylor-
Including the city of Medford
422 PM CDT Sun Apr 9 2017

...Thunderstorms Continue Across the Area...

Showers and thunderstorms will continue to overspread parts of
north central Wisconsin. The storms were north of Highway 29 and
moving northeast at 40 mph.

The strongest storms could produce nickel size hail. Lightning
and some gusty winds are also possible. Move indoors to a place
of safety if one of these storms approaches your location.

DTJ
Special weather statement, Apr 9, 4:14 PM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service La Crosse WI
514 PM CDT SUN APR 9 2017

WIZ017-092245-
Taylor-
514 PM CDT SUN APR 9 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TAYLOR COUNTY...

At 514 PM CDT, a strong thunderstorm was located near Jump River, or
18 miles east of Ladysmith, moving east at 40 mph.

Nickel size hail is possible with this storm.

This storm will be near...
  Westboro around 540 PM CDT.

Other locations impacted by this storm include The Mondeaux Flowage,
County Roads D And N and Camp Forest Spring.

LAT...LON 4535 9015 4525 9083 4538 9086 4538 9015
TIME...MOT...LOC 2214Z 250DEG 35KT 4538 9073

Wetenkamp
Special weather statement, Apr 9, 7:06 PM CST, 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
806 PM CDT SUN APR 9 2017

MNZ094-100130-
Mower-
806 PM CDT SUN APR 9 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MOWER COUNTY...

At 805 PM CDT, a strong thunderstorm was located near London, or near
Austin, moving northeast at 45 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

This storm will be near...
  Rose Creek around 815 PM CDT.
  Adams around 820 PM CDT.
  Grand Meadow around 830 PM CDT.

Other locations impacted by this storm include Dexter, Mapleview,
Elkton, Taopi and I 90 Exit 179.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4367 9305 4381 9251 4356 9247 4350 9295
      4350 9302 4355 9305
TIME...MOT...LOC 0105Z 245DEG 40KT 4358 9297

Wetenkamp

The radar

The Minneapolis radar (KMPX), 140 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

22 hail. Local standard time, as filed.

Hail, Mower

When
April 9, 7:11 PM CST
Where
Mower County, 0.69 mi N of Austin Acres
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.660, -93.000

Hail, Mower

When
April 9, 7:12 PM CST to 7:15 PM CST
Where
Mower County, 0.5 mi W of Austin
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.670, -92.940

Quarter sized hail fell in Austin.

Hail, Dodge

When
April 9, 7:40 PM CST
Where
Dodge County, 2.48 mi E of Kasson
Measured
1 in hail
Reported by
Public
Coordinates
44.030, -92.700

Quarter sized hail was reported east of Kasson.

Hail, Olmsted

When
April 9, 7:49 PM CST
Where
Olmsted County, 0.99 mi E of Byron
Measured
1.25 in hail
Reported by
Public
Coordinates
44.030, -92.630

Half dollar sized hail was reported near Byron.

Hail, Olmsted

When
April 9, 8:00 PM CST
Where
Olmsted County, 3.63 mi SE of Douglas
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
44.090, -92.510

Hail, Olmsted

When
April 9, 8:00 PM CST
Where
Olmsted County, 3.49 mi S of Douglas
Measured
1 in hail
Reported by
Public
Coordinates
44.070, -92.560

Quarter sized hail was reported on the northwest side of Rochester.

Hail, Olmsted

When
April 9, 8:00 PM CST
Where
Olmsted County, 1.65 mi ENE of (Rst)rochester Muni
Measured
1 in hail
Reported by
COOP Observer
Coordinates
43.930, -92.470

Quarter sized hail fell northeast of the Rochester airport.

Hail, Wabasha

When
April 9, 8:12 PM CST
Where
Wabasha County, 2.87 mi SW of Hammond
Measured
1 in hail
Reported by
Public
Coordinates
44.200, -92.420

Quarter sized hail was reported southwest of Hammond.

Hail, Wabasha

When
April 9, 8:17 PM CST
Where
Wabasha County, 0.85 mi SE of Hammond
Measured
1 in hail
Reported by
Public
Coordinates
44.220, -92.370

Quarter sized hail was reported in Hammond.

Hail, Wabasha

When
April 9, 8:38 PM CST
Where
Wabasha County, 2.3 mi SSE of Plainview
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
44.140, -92.150

Quarter sized hail fell south of Plainview.

Hail, Olmsted

When
April 9, 9:09 PM CST
Where
Olmsted County, 2.81 mi S of Genoa
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.080, -92.610

Quarter sized hail fell near Oxbow County Park.

Hail, Olmsted

When
April 9, 9:15 PM CST
Where
Olmsted County, 2.55 mi SE of Douglas
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
44.090, -92.540

Ping pong ball sized hail fell on the northwest side of Rochester.

Hail, Mower

When
April 9, 9:17 PM CST
Where
Mower County, 3.31 mi ENE of Johnsburg
Measured
1.5 in hail
Reported by
Public
Coordinates
43.520, -92.720

Ping pong sized hail was reported south of Adams.

Hail, Olmsted

When
April 9, 9:17 PM CST
Where
Olmsted County, 2.76 mi S of Douglas
Measured
1.25 in hail
Reported by
Public
Coordinates
44.080, -92.570

Half dollar sized hail was reported on the northwest side of Rochester.

Hail, Olmsted

When
April 9, 9:19 PM CST
Where
Olmsted County, 1.47 mi SSE of Douglas
Measured
1 in hail
Reported by
Public
Coordinates
44.100, -92.560

Quarter sized hail was reported on the northwest side of Rochester.

Hail, Olmsted

When
April 9, 9:19 PM CST
Where
Olmsted County, 2.81 mi S of Douglas
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
44.080, -92.560

Half dollar sized hail fell on the northwest side of Rochester.

Hail, Dodge

When
April 9, 9:30 PM CST
Where
Dodge County, 4.04 mi W of Hayfield
Measured
1 in hail
Reported by
Public
Coordinates
43.890, -92.950

Quarter sized hail was reported west of Hayfield.

Hail, Dodge

When
April 9, 9:50 PM CST
Where
Dodge County, Dodge Center
Measured
2 in hail
Reported by
Public
Coordinates
44.030, -92.850

Egg sized hail was reported in Dodge Center.

Hail, Fillmore

When
April 9, 9:50 PM CST
Where
Fillmore County, Preston
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.680, -92.080

Hail, Winona

When
April 9, 10:17 PM CST
Where
Winona County, 1.21 mi SW of Stockton
Measured
0.88 in hail
Reported by
Public
Coordinates
44.020, -91.790

Hail, Winona

When
April 9, 10:25 PM CST
Where
Winona County, 1.21 mi NW of Hart
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
43.890, -91.750

Quarter sized hail fell north of Rushford.

Hail, Winona

When
April 9, 10:30 PM CST
Where
Winona County, 0.5 mi E of Winona
Measured
0.88 in hail
Reported by
Public
Coordinates
44.050, -91.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687316, 687317, 687318, 687319, 687320, 687321, 687322, 688585, 687323, 687324, 687325, 687326, 688582, 688583, 687328, 687329, 687330, 687332, 687333, 688584, 687335, 687336.